Question

I plan on taking a break on my medication. I am taking nevirapine, lamivudine and tenofovir. Should I stop nevirapine first and for how long? (a week I heared). How long would it take before my viral load goes up. Would my VL in the cerebrospinal go up?

Answer

Hello and thanks for posting.

In general treatment interruptions are not recommended, as within a few weeks, the virus will return to your system (including your blood, spinal and other body fluids), possibly causing rapid declines of your CD4 count and immune health, increasing inflammation, risk of medical complications and transmission.

However, interruptions of treatment can and do occur, sometimes because of loss of health insurance or supply chain stock outs. Planned stopping of all HIV medications can help avoid the risk of developing viral drug resistance- in your case, since all of your medications have similar half lives (time in your body after a dose), there's no need to have different stopping times. Just stop all three medications at the same time- they should be eliminated from your body more or less at the same time, so that as the virus returns, it won't be exposed to effective 1 or 2 drug therapy.

Hope that helps. BY